Ohio, 2021Damaging Winds in Ohio, September 14, 2021
September 14, 2021 · NWS CLE · 5 events in 3 counties and zones
Northern Ohio resided in the warm sector during the evening of the 14th as a low moved northeastward across central Ontario and central Quebec. |A squall line outpaced the cold front and moved generally eastward across northwest Ohio during the late evening of the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northern Ohio resided in the warm sector during the evening of the 14th as a low moved northeastward across central Ontario and central Quebec. Simultaneously, the trailing cold front approached northwest Ohio from southeast Lower Michigan and northern Indiana.|A squall line outpaced the cold front and moved generally eastward across northwest Ohio during the late evening of the 14th. This line of showers and thunderstorms produced one measured severe wind gust and isolated straight-line wind damage. The showers and storms encountered moderate MUCAPE and DCAPE, and moderate to strong effective bulk shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 14, 6:35 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 14, 6:35 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
735 PM EDT Tue Sep 14 2021
.SYNOPSIS...
A cold front moves southeast across the area tonight through
Wednesday morning. High pressure influences the area through
Thursday. Another cold front approaches for the weekend, but
will likely stall out north of the area.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A line of showers and thunderstorms continues to become more
defined over Indiana and will continue to move east. Storms will
have to be monitored as they move into the local area. Timing
would place the line near Toledo by 02z and then advance east
with time this evening. Timing of current forecast looks
reasonable so no adjustments at this time.
Previous Discussion...
Scattered showers and thunderstorms have developed across lower
Michigan and northern Indiana, ahead of an advancing cold
front. Hi-res model guidance has this filling in, becoming a
somewhat broken line of thunderstorms. Eastward propagation is
expected, with thunderstorms reaching the Toledo area around
00-02Z. Deep layer wind shear of around 30-40 knots will be
present. These thunderstorms have the potential to become severe
with damaging winds being the primary weather hazard. As
thunderstorms progress ESE through the night, they should be in
a weakening state due to unfavorable diurnal timing and
weakening instability, though there is at least a low chance for
near- severe level wind gusts late tonight for the rest of the
forecast area. Redevelopment of showers and thunderstorms is
possible late Wednesday morning and early afternoon across
central and east-central Ohio, as well and northwest
Pennsylvania. The entire area should be precipitation-free by
Thursday 00Z. Temperatures behind the cold front should be
slightly below normal.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Showers should clear out of the forecast area by Thursday morning as
a weak ridge builds over the region and dry weather is expected
Thursday. Return flow may develop on Friday as a tropical system
possibly takes shape off the East Coast, which could provide
sufficient instability for scattered showers and thunderstorms
during the afternoon and evening. Guidance isn't particularly
aggressive on PoPs for our area and the best precip chances may lie
to the south, so have slight chance PoPs at this time.
Temps will gradually warm through the short term period. Highs will
be in the upper 70s to lower 80s Thursday and should warm into the
low to mid 80s on Friday. Overnight lows will be in the mid to upper
50s to lower 60s Thursday night and generally in the lower 60s
Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Expect relatively zonal flow with increasing heights through the
long term period that will become more amplified by early next week
as a trough deepens across the western half of the US. Scattered
showers and thunderstorms may linger into Saturday
afternoon/evening, but dry weather is anticipated for Sunday and
most of Monday. The more amplified pattern will usher more moisture
into the region, which will increase the risk for scattered diurnal
showers and thunderstorms during peak heating hours Monday and
Tuesday. Temps will increase above normal through early next week,
with highs in the 80s expected through the entire period. A few
spots in northwestern/north-central Ohio may approach 90 degrees by
the end of the weekend.
&&
.AVIATION /00Z Wednesday THROUGH Sunday/...
A cold front will move southeast across the local area overnight
with a line of showers and thunderstorms associated with it.
The storms are expected to move through the area between 03Z and
06Z. However, there will be another potential for some showers
and thunderstorms during the morning hours across the eastern
third of the area as a wave of low pressure moves northeast
along the front and slows the forward motion. Lower ceilings
MVFR to possibly IFR expected along the front in the showers and
storms. Winds will shift to a north-northwest direction behind
the front and diminish.
Outlook...Non-VFR possible Friday through Saturday with
scattered showers.
&&
.MARINE...
Southwesterly winds will increase to 15 to 20 knots over the next
several hours as a cold front approaches from the west. Winds may
briefly approach Small Craft Advisory criteria for a very brief
period this evening, but opted out of issuing a Small Craft Advisory
since the highest winds will be in the open waters. Will continue to
monitor the observations in case winds over-perform. Flow will shift
to the northwest behind the front Wednesday morning and winds should
quickly decrease below 10 knots behind the frontal passage.
Northeasterly flow at 10 to 15 knots develops Thursday, but winds
should become southerly and decrease below 10 knots by the start of
the weekend.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Saunders
NEAR TERM...Lombardy/Saunders
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Lombardy
MARINE...Maines
Hazardous weather outlook, Sep 14, 8:27 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
927 AM EDT Tue Sep 14 2021
LEZ061-142>149-162>169-OHZ003-006>009-017-018-151330-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-
927 AM EDT Tue Sep 14 2021
This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.
.DAY ONE...Today and tonight.
There is a slight risk for severe thunderstorms tonight between 8 PM
and 11 PM. Primary weather hazard will be with damaging winds but
there is an isolated risk for hail and a tornado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>014-019>023-027>033-036>038-047-089-PAZ001>003-151330-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
927 AM EDT Tue Sep 14 2021
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
There is a marginal risk for severe thunderstorms tonight between 10
PM and 3 AM. Primary weather hazard will be isolated damaging winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 14, 7:28 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
828 PM EDT Tue Sep 14 2021
OHZ003-006-007-150130-
Wood OH-Ottawa OH-Lucas OH-
828 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of Ottawa, northeastern
Wood and Lucas Counties through 930 PM EDT...
At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wauseon, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Genoa, Holland, Maumee, Ottawa Hills,
Walbridge, Millbury, Luckey, Clay Center, Berkey, Harbor View and
Reno Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4169 8343 4169 8335 4171 8334 4163 8320
4174 8311 4162 8317 4162 8331 4146 8333
4150 8335 4150 8341 4146 8342 4148 8374
4142 8388
TIME...MOT...LOC 0028Z 256DEG 32KT 4162 8410
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GriffinThunderstorm Wind, Lucas
- When
- September 14, 8:06 PM EST
- Where
- Lucas County, 0.44 mi NNW of Pt Place
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.725, -83.484
Numerous trees, power poles, and power lines downed in Washington Township (i.e. Shoreland).
Thunderstorm Wind, Wood
- When
- September 14, 8:52 PM EST
- Where
- Wood County, 1.73 mi SE of Walbridge
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.560, -83.480
The Toledo Executive Airport ASOS recorded a peak gust of 68 mph from thunderstorms.
Thunderstorm Wind, Ottawa
- When
- September 14, 9:00 PM EST
- Where
- Ottawa County, 0.63 mi ESE of Genoa
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.516, -83.359
Thunderstorm Wind, Ottawa
- When
- September 14, 9:16 PM EST
- Where
- Ottawa County, 0.42 mi ENE of Rocky Ridge
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.532, -83.212
Trees downed in Rocky Ridge.
Thunderstorm Wind, Ottawa
- When
- September 14, 9:20 PM EST
- Where
- Ottawa County, 0.71 mi SE of Port Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.513, -82.940
Trees downed in Port Clinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Missouri, September 14, 20211 death · 1 injured · $30,000 · 52 kt wind · 3 events
- Flash Flooding in Louisiana, September 14 to 15, 2021$520,000 · 11 events
- Hail and Damaging Winds in Michigan, September 14, 20211.25 in hail · 17 events
- Hail and Damaging Wind in Kansas, September 14 to 17, 20211.75 in hail · 10 events
- Hail and Damaging Winds in Puerto Rico, September 14, 2021$5,000 · 0.25 in hail · 5 events
- Damaging Winds in Michigan, September 14, 2021$1,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Colorado, September 14, 20211.25 in hail · 5 events
- Hail and Damaging Winds in Indiana, September 14, 202156 kt wind · 5 events
- Hail and Damaging Wind in Kansas, September 14, 20212 in hail · 4 events
- Damaging Winds in Indiana, September 14, 2021$8,000 · 50 kt wind · 4 events
- Heavy Rain in Hawaii, September 14 to 16, 20214 events
- Tropical Storm and Flash Flooding in Texas, September 14, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984359, 984355, 984356, 984357, 984358.